Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 9, 2018, 8:10 PM CDT for Denton County, Wise County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2018, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 9, 2018, 8:44 PM CDT
- In force
- 34 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Denton County, TX, Wise County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 71 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:53 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 9, 7:53 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 753 PM CDT Thu Aug 9 2018 .AVIATION... /00Z TAFs/ After the initial Denton County storm this afternoon, the bulk of the convective activity was south of the Metroplex TAF sites (Arlington the primary exception). However, the dancing outflow boundaries throughout the TRACON are finding particularly unstable air, and a few thunderstorms rooted in the mT boundary layer will occur through nightfall. Despite the chaotic wind field, for ease of operations, DFW/DAL are in south flow, inbound traffic avoiding the thunderstorm clusters south of the Metroplex. While storm impacts at any metro TAF site would be quite brief, some in-flight slaloming will be required early this evening. A low-level trough will remain draped across the Metroplex overnight. This will promote some upglide, but the main corridor of warm/moist advection will be oriented through Central Texas into East Texas. Despite being worked over late this afternoon, this buoyant inflow beneath steep lapse rates aloft will promote the redevelopment of thunderstorms across Central Texas later this evening. This will maintain impacts to south departures and incoming traffic through both Glen Rose and Cedar Creek. Eventually, showers may develop closer to the Metroplex, but probably not until the predawn hours, at which point boundary layer parcels are unlikely to be involved. In addition, with more widespread convection to the south literally stealing its thunder, these shallower updrafts across North Central Texas will have less favorable lapse rates, and the Metroplex TAFs will carry only VCSH Friday morning. In the short term, the wind field will continue to be governed by outflow. With the proximity of surface troughing, light easterly winds will likely take hold this evening within the Metroplex. Veering southerly flow will then overwhelm this late tonight and prevail through Friday. With a moisture-rich boundary layer still in place on Friday beneath weak troughing aloft, some redevelopment of thunderstorms should occur at peak heating. The weak surface wind field will allow residual boundaries to linger. With much of the forcing on the mesoscale, initiation will be largely dictated by the location of these boundaries, which may be determined by the nocturnal activity that has yet to occur. While the timing of this convection would be focused during the typical late afternoon peak heating period, uncertainties about location will preclude any introduction of Friday afternoon thunder in the TAFs at this time. 25 && .SHORT TERM... /Issued 347 PM CDT Thu Aug 9 2018/ /This Afternoon and Tonight/ The main challenge in the short term forecast period will be the location and coverage of precipitation. For the rest of this afternoon, it appears that locations south of I-20 will stand the best opportunity for showers and thunderstorms. A few storms will be possible near the Highway 380 corridor this afternoon as well. Overnight tonight, storm chances will increase quite noticeably across the Concho Valley and into Central Texas. This afternoon, there has been a relative lull in convective activity from about noon through the 3 PM time frame. A broad surface trough continues to slide southward through the forecast area with an mesoscale convective vortex or MCV noted across the Concho Valley. Agitated CU was noted from near a Gatesville to Athens line and I've nudged PoPs into the 50 percent category here. There will be a risk for strong to near severe downbursts given large amounts of DCAPE and a very hot and well-mixed boundary layer. A small thunderstorm cluster was noted just north of the Highway 380 corridor in response to just daytime heating. The cessation of this convection will be interesting, but in general, it should decrease after sunset. Overnight tonight, showers and thunderstorms should blossom across Central Texas and the Concho Valley. RAP and NAM guidance continue to support strong isentropic ascent along the 305K theta surface. As noted yesterday, the NAM has done a pretty good job of handling the overnight LLJ and I see no reason to disregard its output tonight. 925mb winds will climb into the 30 to 35 knot range and glide atop the surface trough. There may be some additional assistance from the aformentioned MCV and this should help fuel widespread to numerous convection across Central Texas. HREF members concur with this assessment and mean QPF values are quite aggressive across this area with rain totals in excess of 4". I'm not completely sold on this potential, but given the very moist regime (characterized by 2" PWATs) and the unseasonably strong LLJ, it's not out of the realm of possibility. I've inserted "heavy rain" wording into the western portions of Central Texas tonight and there could be a low end flood threat, especially across some of the more flood prone areas in Central Texas. Elsewhere, there will be a chance for a lower coverage of showers and thunderstorms. Overnight low temperatures will fall into the 70s areawide. There may be a low potential for some patchy fog along the Red River where skies. Bain && .LONG TERM... /Issued 347 PM CDT Thu Aug 9 2018/ /Friday through next Thursday/ Showers and thunderstorms may be ongoing at the start of the long term period Friday morning, forced by robust isentropic ascent/warm advection over-topping a diffuse remnant outflow boundary/wind shift across Central Texas. Recent hi-res guidance is in decent agreement in depicting fairly high precipitation coverage across Central Texas and up to about the I-20 corridor through the morning hours, and this seems reasonable given the anticipated magnitude of lift and copious amounts of moisture. We've increased PoPs to 70% across a good chunk of our Central Texas counties Friday morning. PWATs are forecast to push 2" in spots here, so heavy rainfall will be possible. In addition, upwind corfidi vectors of less than 5-10 kts or so, becoming increasingly boundary-parallel portend some risk for training/backbuilding cells. Relatively high 1 and 3-hour flash flood guidance across Central Texas reduce our concern for widespread flash flooding at this juncture, but some localized hydrological concerns may arise generally south of I-20 through the morning hours. This initial round of convection should diminish into the early- afternoon as the initiating ascent peters out as the low-level wind field relaxes. Given the anticipated convective coverage across Central Texas, re-development of showers and storms during the afternoon is in question, so we've reduced PoPs a bit across the last few rows of counties. Additionally, if this complex exhausts a robust enough outflow, it could even hamper convective chances north of I-20 later in the day. High temperatures will also obviously hinge on the placement of left over cloud cover and mesoscale boundaries. The warmest conditions should occur near the Red River, while locales south of I-20 may have a hard time getting into the 90s. A similar scenario may unfold Friday night into Saturday morning as moist upglide gets cranking once again, and so high-end chance PoPs will be advertised across much of North and Central Texas. These may need to be increased as confidence in the placement of pertinent mesoscale features increases. Over the weekend, upper level troughing will become more established across parts of West Texas. This will keep a persistent fetch of deep southerly flow and associated moisture transport going across the western half of Texas. The brunt of large scale ascent looks like it will remain just west of our forecast area by the end of the weekend and into early next week, and a fairly tight PoP gradient has been introduced from west-to- east starting on Sunday. Both the GFS and ECMWF show some pretty dry air punching into our southeastern and eastern counties during this time frame, and today's mid-range ensemble guidance is similarly advertising the lowest precipitation chances east of the I-35 corridor. Assuming this upper low doesn't pivot any farther west than currently advertised, some of our far western counties may benefit from decent wetting rains Sunday-Tuesday. By the middle of next week, the persistent upper troughing and associated broad cyclonic flow overhead may begin to break down as the southwestern US subtropical ridge attempts to build back eastward. Temperatures should rebound into the mid and upper 90s Wednesday and Thursday, and PoPs will quickly trend downward through this period. Carlaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 77 92 73 89 74 / 50 50 50 30 60 Waco 73 93 72 90 74 / 70 70 50 50 60 Paris 73 93 72 89 71 / 20 30 30 30 30 Denton 74 93 70 88 72 / 40 40 50 30 50 McKinney 74 93 72 89 73 / 40 40 40 30 50 Dallas 78 93 75 91 75 / 50 50 50 30 60 Terrell 75 93 73 90 73 / 40 50 50 30 40 Corsicana 75 91 73 90 73 / 50 70 50 50 50 Temple 73 93 74 91 72 / 70 70 50 50 60 Mineral Wells 74 91 70 86 71 / 50 50 50 40 60 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 25/05
Hazardous weather outlook, Aug 9, 3:49 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Fort Worth TX 349 PM CDT Thu Aug 9 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 349 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorm chances will continue throughout the day today, with the highest chance for storms south of Interstate 20. Severe storms are not expected, but a few strong storms will be possible this afternoon. Strong downburst winds and heavy rain will be the main threat. Tonight, expect another round of storms to develop west of the region and potentially move into North and Central Texas. No severe storms are expected tonight, but heavy rain will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm potential will remain in the forecast through at least Tuesday of next week. Exact location of precipitation is difficult to predict at this time. Although no severe weather is expected, a few strong storms will be possible with gusty winds and locally heavy rain being the main threats. .SPOTTER INFORMATION STATEMENT... Very limited spotter activation may be requested across parts of the area. Bain
In the hours before
Special weather statement, Aug 9, 6:39 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
639 PM CDT THU AUG 9 2018
TXZ148-100015-
Anderson TX-
639 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDERSON COUNTY UNTIL 715
PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Fairfield Lake State Park, or 17 miles northwest
of Palestine. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Palestine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3172 9550 3164 9579 3169 9578 3167 9581
3170 9583 3169 9587 3175 9588 3179 9598
3182 9597 3184 9600 3187 9597 3188 9603
3191 9600 3196 9602 3196 9606 3197 9604
3198 9606 3201 9605 3204 9578
TIME...MOT...LOC 2339Z 325DEG 2KT 3189 9589
GodwinSpecial weather statement, Aug 9, 6:53 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
653 PM CDT THU AUG 9 2018
TXZ133-144-145-100030-
Bosque TX-Hill TX-Johnson TX-
653 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...NORTH
CENTRAL BOSQUE AND NORTHWESTERN HILL COUNTIES UNTIL 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cleburne and associated outflow boundary approaching the northern
Hill and Bosque county lines. The storm and outflow boundary were
moving south-southwest at 5 to 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cleburne, Itasca, Blum, Covington and Cleburne State Park.
LAT...LON 3220 9761 3232 9761 3235 9743 3220 9742
3226 9708 3213 9700 3211 9782
TIME...MOT...LOC 2352Z 030DEG 3KT 3229 9744
05/Special weather statement, Aug 9, 7:06 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Fort Worth TX 706 PM CDT THU AUG 9 2018 TXZ146-100030- Navarro TX- 706 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NAVARRO COUNTY UNTIL 730 PM CDT... At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near Dawson, or 17 miles west of Corsicana. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blooming Grove, Dawson, Frost and Mertens. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3198 9653 3185 9675 3207 9690 3215 9674 TIME...MOT...LOC 0006Z 325DEG 1KT 3199 9674 Godwin
Special weather statement, Aug 9, 7:23 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
723 PM CDT THU AUG 9 2018
TXZ103-104-100100-
Collin TX-Denton TX-
723 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENTON AND
NORTHWESTERN COLLIN COUNTIES UNTIL 800 PM CDT...
At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Point, or 16 miles north of Frisco, moving southeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Frisco, Prosper, Celina, Pilot Point and Aubrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3342 9689 3341 9684 3341 9679 3340 9671
3333 9670 3319 9684 3335 9701 3342 9694
TIME...MOT...LOC 0023Z 311DEG 5KT 3337 9688
05/Special weather statement, Aug 9, 8:03 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Fort Worth TX 803 PM CDT THU AUG 9 2018 TXZ102-103-100145- Denton TX-Wise TX- 803 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE AND WEST CENTRAL DENTON COUNTIES UNTIL 845 PM CDT... At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Decatur and another strong thunderstorm 2 miles north of Boyd. These storms were drifting northwest at less than 5 mph. Nickel size hail and wind gusts of 50 to 55 mph are possible with these storms. Locations impacted include... Decatur, Briar, Pecan Acres, New Fairview, Aurora, Boyd, Rhome and Newark. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3331 9728 3299 9740 3300 9771 3332 9755 TIME...MOT...LOC 0102Z 356DEG 2KT 3325 9748 05/
Special weather statement, Aug 9, 8:06 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
806 PM CDT THU AUG 9 2018
TXZ116-100145-
Palo Pinto TX-
806 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PALO PINTO COUNTY UNTIL
845 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Mineral Wells. This storm was nearly stationary or
drifting slowly west-northwest around 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mineral Wells and Graford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3300 9833 3300 9806 3267 9806 3256 9807
3256 9833
TIME...MOT...LOC 0106Z 135DEG 3KT 3274 9815
05/The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Special Weather Statement | FWD | Navarro | 24 min |
| Aug 9, 7:23 PM CDT | Special Weather Statement | FWD | Denton | 37 min |
| Aug 9, 7:53 PM CDT | Severe Thunderstorm Warning | FWD | Collin, Denton | 46 min |
| Aug 9, 8:03 PM CDT | Special Weather Statement | FWD | Wise | 42 min |
| Aug 9, 8:06 PM CDT | Special Weather Statement | FWD | Palo Pinto | 39 min |
| Aug 9, 8:29 PM CDT | Special Weather Statement | FWD | Denton | 31 min |
| Aug 9, 8:34 PM CDT | Special Weather Statement | FWD | Collin | 26 min |
| Aug 9, 8:52 PM CDT | Severe Thunderstorm Warning | FWD | Denton | 38 min |
| Aug 9, 8:56 PM CDT | Special Weather Statement | FWD | Wise | 34 min |
| Aug 9, 9:25 PM CDT | Areal Flood Advisory | FWD | Denton | 3 hr |
| Aug 9, 9:31 PM CDT | Special Weather Statement | FWD | Wise | 29 min |
| Aug 9, 9:46 PM CDT | Special Weather Statement | FWD | Denton | 29 min |
| Aug 9, 10:28 PM CDT | Areal Flood Advisory | FWD | Collin, Dallas | 3 hr |
| Aug 10, 5:16 AM CDT | Areal Flood Advisory | FWD | Mills | 3 hr |
| Aug 10, 7:02 AM CDT | Areal Flood Advisory | FWD | Ellis, Henderson, Kaufman, Navarro | 3 hr |
| Aug 10, 8:53 AM CDT | Special Weather Statement | FWD | Kaufman | 52 min |
| Aug 10, 10:06 AM CDT | Areal Flood Advisory | FWD | Ellis, Limestone, Navarro | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.